Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 32, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 26, 2023, 9:14 AM EDT for Columbia County, Lycoming County, Sullivan County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2023, 9:14 AM EDT (13:14 UTC)
- Expired
- Jun 26, 2023, 10:00 AM EDT
- In force
- 46 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, PA, Lycoming County, PA, Sullivan County, PA
The radar
The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:26 AM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 26, 5:26 AM EDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service State College PA 526 AM EDT Mon Jun 26 2023 .SYNOPSIS... Stormy pattern to start the week with damaging thunderstorm winds and locally heavy to potentially excessive rainfall possible over portions of eastern Pennsylvania this afternoon and evening. Additional rounds of showers and t-storms are expected Tuesday and Wednesday afternoon followed by a drying trend to close out the month of June. && .NEAR TERM /THROUGH TONIGHT/... Latest hires model guidance indicates isolated convection ongoing over the eastern part of the forecast area could see an uptick in coverage and intensity by mid morning. However, the heaviest rain looks like it would be just outside of the CWA. Breaking clouds and heating of a moist/unstable air mass will then set the stage for possible severe weather this afternoon and evening. A relatively deep upper trough will remain over much of the eastern CONUS, as an embedded deep-layer cyclone approaches the upper Great Lakes region. Convection-allowing models indicate showers and thunderstorms will fire around midday over the western part of the forecast area, along the low level jet and axis of higher pwats. The severe weather threat looks low over the western counties, with fairly weak shear profiles in the model soundings. However, increasing mid level flow and shear is progged to develop over east-central into southeast PA late in the day ahead of a shortwave rounding the base of the upstream trough. Progged cape values approaching 2000 J/kg, combined with the strengthening shear supports the chance of late day strong to severe t-storms. Dcape values over 1000 J/kg and steep theta-e lapse rates favor damaging winds as the primary/most likely hazard. High pwats and instability should support localized torrential downpours over the far eastern counties this afternoon through the evening hours. While developing cold pools are likely to support progressive storms, the environment is expected to generate intense rainfall rates, which may produce isolated to scattered flash flooding. While much of the area is still experiencing lower-end D0-D2 drought conditions, rainfall over the past 7-14 days has been above normal in several areas which has reduced 1hr FFG values. The 26/00Z HREF guidance continues to show a QPF max over eastern PA with neighborhood probs and PMM values suggesting localized 3+ inch amounts may be probable. We issued a flood watch for the excessive rain/FF concerns along the border with WFOs BGM and PHI. The dayshift can expand the watch farther to the west if needed. The severe wx threat over the southeast counties should end by 00Z Tuesday. However, falling heights ahead of the upper low should result in lingering, scattered convection. It will be another seasonably mild night with lows generally in the 60s. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... The upper low is forecast to transition to an open wave and slow as it moves across the lower Great Lakes on Day 2. Deep southerly flow ahead of the trough will continue to support ample moisture, with PWs remaining around 1.5 inches over the eastern half of the area. Destabilization and mid-level energy lifting along the leading edge of the trough are likely to support the redevelopment of diurnal showers and storms which may also produce some additional isolated heavy rain/flooding concerns. Convection will fade into Tuesday night with the loss of heating. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... On the large-scale, a persistent eastern CONUS upper trough pattern is expected to stay intact through the middle of next week. In general, this means near to somewhat below normal temperatures through Wednesday along with one more round of diurnally-driven showers/thunderstorms. All medium range guidance supports dry and warmer conditions Thursday, as the upper trough lifts out and surface ridging/low pwats build across PA. A slow-moving upper trough and associated cold front is then progged to approach from the Grt Lks by next weekend. A warm front lifting into the region could produce a few showers/tsra Friday. Ensemble plumes indicate scattered diurnally-driven convection is likely in the warm sector Saturday, then perhaps a better chance of more widespread/organized convection Sunday, as the cold front pushes into the state. A good deal of cloud cover and widespread convection should keep highs mainly in the 70s Tuesday and Wednesday, with some upper 60s in the mountains, and some near 80 readings in the Susquehanna Valley. A deep southerly flow ahead of the upstream trough should result in humid conditions and above normal temperatures by next weekend with highs mostly in the 80s and lows in the 60s to near 70F. && .AVIATION /10Z MONDAY THROUGH FRIDAY/... Scattered showers and some embedded thunderstorms have been forming early this morning over the far southeast, mainly in vicinity of LNS. Elsewhere, some areas of valley fog have developed in areas where it rained earlier tonight, most notably at AOO where IFR vsbys have been observed over the last couple of hours. Expect any low clouds and fog to quickly dissipate around or shortly after sunrise with VFR expected at all TAF sites this morning. Expect multiple areas of showers and thunderstorms to develop today. Scattered showers and thunderstorms will develop mid to late morning, then become more organized and widespread in the afternoon and early evening. There is the potential for strong to severe wind gusts and some hail as well, mainly for the eastern half of the CWA (IPT, MDT, LNS). Although difficult to time out at this point, vsby and cig restrictions associated with TSRA will likely have to be included in future TAF issuances. Outlook... Mon-Tue...Numerous shra/tsra, some may produce severe wind gusts on Monday. Brief restrictions expected. Wed-Fri...Isolated shra/tsra. Brief restrictions possible. && .CTP WATCHES/WARNINGS/ADVISORIES... Flood Watch from 2 PM EDT this afternoon through this evening for PAZ042-053-058-059-066. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Fitzgerald/Steinbugl LONG TERM...Jurewicz/Fitzgerald AVIATION...Colbert/Travis
Hazardous weather outlook, Jun 26, 5:13 AM EDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service State College PA 513 AM EDT Mon Jun 26 2023 PAZ004>006-010-011-017-024-033-037-270915- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-Tioga- 513 AM EDT Mon Jun 26 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Isolated strong to severe thunderstorms with gusty winds are possible this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ042-053-058-059-066-270915- Sullivan-Columbia-Schuylkill-Lebanon-Lancaster- 513 AM EDT Mon Jun 26 2023 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. Scattered severe thunderstorms with damaging winds 60 mph or greater are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-025>028-034>036-041-045-046-049>052-056-057-063>065- 270915- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Bedford-Fulton-Franklin-Northern Lycoming- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Cumberland-Adams-York- 513 AM EDT Mon Jun 26 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater are possible this afternoon and evening. Locally intense rainfall over a short duration could also lead to isolated to scattered instances of flash flooding especially in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
In the hours before
Special weather statement, Jun 26, 8:02 AM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service State College PA
802 AM EDT Mon Jun 26 2023
PAZ041-042-046-049-052-261245-
Southern Lycoming PA-Sullivan PA-Union PA-Northumberland PA-
Northern Lycoming PA-
802 AM EDT Mon Jun 26 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTHUMBERLAND...
SOUTHEASTERN LYCOMING...NORTHEASTERN UNION AND SOUTHWESTERN SULLIVAN
COUNTIES THROUGH 845 AM EDT...
At 801 AM EDT, Doppler radar was tracking a strong thunderstorm near
Montoursville, moving northeast at 25 mph.
HAZARD...Winds up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Montoursville, Muncy, Watsontown, Hughesville, Montgomery, Allenwood,
Elimsport, Kettle Creek Gorge, Lairdsville, Delaware Run, Muncy
Valley, Barbours, South Williamsport, Picture Rocks, Eagles Mere,
Hillsgrove, Williamsport Airport and Little League World Series
Complex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4131 7644 4116 7671 4117 7673 4115 7673
4105 7692 4114 7708 4150 7669
TIME...MOT...LOC 1201Z 225DEG 21KT 4116 7691
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MartinSpecial weather statement, Jun 26, 8:16 AM EDT, 58 minutes before
Special Weather Statement
National Weather Service State College PA
816 AM EDT Mon Jun 26 2023
PAZ004-261315-
Warren PA-
816 AM EDT Mon Jun 26 2023
...STRONG THUNDERSTORMS WILL IMPACT WARREN COUNTY THROUGH 915 AM
EDT...
At 815 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jamestown to 10 miles west of Warren to
near Oil City. Movement was north northeast at 55 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Warren, Youngsville, Russell, Lottsville, Warren South, Garland,
Chapman State Park, Scandia, Tidioute, Sugar Grove, Starbrick and
Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4200 7902 4163 7910 4163 7958 4174 7951
4200 7945
TIME...MOT...LOC 1215Z 195DEG 65KT 4207 7936 4180 7935 4137 7960
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:39 PM EDT | Special Weather Statement | CTP | Cambria | 51 min |
| Jun 25, 9:30 PM EDT | Special Weather Statement | CTP | Cambria | 30 min |
| Jun 25, 10:48 PM EDT | Special Weather Statement | CTP | Blair | 27 min |
| Jun 26, 3:49 AM EDT | Flood Watch | CTP | Columbia, Lancaster, Lebanon, Schuylkill, Sullivan | 19 hr |
| Jun 26, 8:02 AM EDT | Special Weather Statement | CTP | Lycoming | 43 min |
| Jun 26, 8:16 AM EDT | Special Weather Statement | CTP | Warren | 59 min |
| Jun 26, 8:37 AM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Sullivan | 38 min |
| Jun 26, 9:15 AM EDT | Special Weather Statement | CTP | Warren | 60 min |
| Jun 26, 9:58 AM EDT | Special Weather Statement | CTP | Sullivan | 62 min |
| Jun 26, 12:16 PM EDT | Special Weather Statement | CTP | Warren | 29 min |
| Jun 26, 12:30 PM EDT | Special Weather Statement | CTP | Dauphin | 45 min |
| Jun 26, 12:45 PM EDT | Special Weather Statement | CTP | Tioga | 30 min |
| Jun 26, 12:45 PM EDT | Special Weather Statement | CTP | Lebanon | 45 min |
| Jun 26, 12:52 PM EDT | Special Weather Statement | CTP | Northumberland | 23 min |
| Jun 26, 1:00 PM EDT | Special Weather Statement | CTP | Warren | 30 min |
| Jun 26, 1:04 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 41 min |
| Jun 26, 1:06 PM EDT | Special Weather Statement | CTP | Sullivan | 24 min |
| Jun 26, 1:23 PM EDT | Special Weather Statement | CTP | Columbia | 37 min |
| Jun 26, 1:30 PM EDT | Areal Flood Advisory | CTP | Lebanon | 2 hr |
| Jun 26, 1:34 PM EDT | Special Weather Statement | CTP | Elk | 26 min |
| Jun 26, 1:41 PM EDT | Areal Flood Advisory | CTP | Cumberland | 88 min |
| Jun 26, 1:41 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 49 min |
| Jun 26, 1:47 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland, Schuylkill | 43 min |
| Jun 26, 2:07 PM EDT | Areal Flood Advisory | CTP | Columbia, Northumberland, Schuylkill | 61 min |
| Jun 26, 2:14 PM EDT | Special Weather Statement | CTP | Sullivan | 31 min |
| Jun 26, 2:21 PM EDT | Flash Flood Warning | CTP | Northumberland | 46 min |
| Jun 26, 2:29 PM EDT | Special Weather Statement | CTP | Schuylkill | 31 min |
| Jun 26, 2:31 PM EDT | Special Weather Statement | CTP | Bedford | 29 min |
| Jun 26, 2:36 PM EDT | Special Weather Statement | CTP | Lycoming | 24 min |
| Jun 26, 2:36 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 39 min |
| Jun 26, 3:10 PM EDT | Special Weather Statement | CTP | Blair | 35 min |
| Jun 26, 3:13 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 47 min |
| Jun 26, 3:51 PM EDT | Special Weather Statement | CTP | Fulton | 24 min |
| Jun 26, 4:08 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 52 min |
| Jun 26, 4:14 PM EDT | Special Weather Statement | CTP | Lebanon | 31 min |
| Jun 26, 4:44 PM EDT | Special Weather Statement | CTP | Lebanon | 31 min |
| Jun 26, 4:53 PM EDT | Severe Thunderstorm Warning | CTP | York | 42 min |
| Jun 26, 4:54 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 51 min |
| Jun 26, 5:01 PM EDT | Special Weather Statement | CTP | Clearfield | 29 min |
| Jun 26, 5:14 PM EDT | Special Weather Statement | CTP | Clinton | 31 min |
| Jun 26, 5:34 PM EDT | Areal Flood Advisory | CTP | Lebanon | 86 min |
| Jun 26, 5:52 PM EDT | Special Weather Statement | CTP | Blair, Clearfield | 38 min |
| Jun 26, 5:54 PM EDT | Special Weather Statement | CTP | Lycoming | 36 min |
| Jun 26, 6:04 PM EDT | Special Weather Statement | CTP | Fulton | 26 min |
| Jun 26, 6:17 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 43 min |
| Jun 26, 6:22 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 53 min |
| Jun 26, 6:25 PM EDT | Special Weather Statement | CTP | Snyder, Union | 35 min |
| Jun 26, 6:34 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Snyder, Union | 41 min |
| Jun 26, 6:47 PM EDT | Special Weather Statement | CTP | Adams | 13 min |
| Jun 26, 6:58 PM EDT | Special Weather Statement | CTP | Adams | 17 min |
| Jun 26, 7:04 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Franklin | 43 min |
| Jun 26, 7:08 PM EDT | Severe Thunderstorm Warning | CTP | York | 52 min |
| Jun 26, 7:10 PM EDT | Special Weather Statement | CTP | Union | 35 min |
| Jun 26, 7:26 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 34 min |
| Jun 26, 7:55 PM EDT | Special Weather Statement | CTP | Juniata | 35 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.